Idaho, 2009

High Wind in Idaho, March 29, 2009

March 29, 2009 · NWS BOI · 2 events in 2 counties and zones

A vigorous cold front swept through the Intermountain West on the 29th producing winds of forty to sixty MPH and leaving damage to parts of Boise and the Upper Treasure Valley fo Idaho. The Twin Falls area and the Magic Valley reported gusts over fifty MPH throughout most of the day.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A vigorous cold front swept through the Intermountain West on the 29th producing winds of forty to sixty MPH and leaving damage to parts of Boise and the Upper Treasure Valley fo Idaho. The Twin Falls area and the Magic Valley reported gusts over fifty MPH throughout most of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 28, 8:05 PM MST, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 28, 8:05 PM MST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
905 PM MDT SAT MAR 28 2009

.DISCUSSION...NO SUBSTANTIAL CHANGES ARE NEEDED TO THE FORECAST AS
THE LATEST MODELS AND OBSERVED TRENDS FIT THE CURRENT FORECAST WELL.
UPPER LEVEL SYSTEM IS SHOWING SINGS OF STRENGTHENING PER WATER VAPOR
IMAGERY AS IT ENTERS THE PACNW. FAST-MOVING COLD FRONT ASSOCIATED
WITH IT HAS REACHED THE CASCADES AND THE TIMING OF IT REMAINS ON
TRACK TO REACH BAKER AND BURNS BY 06Z...BOISE BY 09Z...AND TWIN
FALLS BY 12Z. WIND ADVISORIES HAVE ALREADY BEEN ISSUED AND LOOK FINE
FOR THIS EVENT...ALTHOUGH STILL CONCERNED THAT THERE COULD BE SPOTS
THAT REACH HIGH WIND CRITERIA. WILL NEED TO MONITOR FOR POSSIBLE
UPGRADE IF NECESSARY. TIMING IS NOT THAT FAVORABLE...THOUGH. HAD THE
FRONT COME THROUGH IN THE AFTERNOON THERE WOULD BE GREATER CONCERN
FOR HIGH WINDS. SNOW LEVELS ACROSS THE BOISE/WEST CENTRAL MOUNTAINS
WERE BETWEEN 5000 AND 5500 FEET AND WILL REMAIN THERE UNTIL THEY
PLUMMET DOWN TO VALLEY FLOORS DIRECTLY BEHIND THE FRONT. THERE COULD
BE A BURST OF MODERATE TO HEAVY SNOW AS THE FRONT MOVES THROUGH
THOSE AREAS LATE TONIGHT. WINTER WEATHER ADVISORY WILL BE ALLOWED TO
CONTINUE. ONLY UPDATE THIS EVENING WILL BE TO INCREASE WIND GUSTS
TONIGHT AND SUNDAY.

&&

.AVIATION...SCATTERED RAIN AND SNOW SHOWERS /SNOW LEVEL 5-6K FT MSL/
WILL BECOME NUMEROUS OVERNIGHT AHEAD OF A VIGOROUS COLD FRONT.
FRONTAL PASSAGE APPROX. 06Z NEAR KBKE/KBNO AND 09Z NEAR KBOI/KONO.
AFTER 06Z...WIDESPREAD MVFR AND AREAS OF IFR IN SNOW AS SNOW LEVELS
RAPIDLY DROP TO VALLEY FLOORS. MOUNTAINS WILL BE OBSCURED. AFTER A
BURST OF PRECIP ALONG THE FRONT...EXPECT PRECIP COVERAGE TO DECREASE
BEHIND IT. W/NW SURFACE WINDS WILL BE STRONG AND GUSTY BEHIND THE
FRONT WITH 35-50 KT GUSTS THROUGH MUCH OF SE OREGON AND SW IDAHO.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH MONDAY...CLOUD TOPS CONTINUE TO COOL
AHEAD OF THE FRONTAL BOUNDARY ACROSS WESTERN WA. LIGHT PRECIPITATION
HAS ALREADY BEEN FALLING ACROSS THE NORTHERN THIRD OF THE FORECAST
AREA. THE PRECIPITATION WILL INCREASE THIS EVENING MAINLY AS RAIN
UNTIL THE COLD FRONT ITSELF APPROACHES. THE SNOW LEVEL WILL DROP
RAPIDLY AFTER MIDNIGHT. EXPECT 3 TO 5 INCHES OF SNOW IN THE VALLEYS
OF VALLEY AND BOISE COUNTIES ABOVE 4500 FEET BY MID DAY SUNDAY. WILL
ISSUE A SNOW ADVISORY FOR THIS EVENT. WILL CONTINUE THE WIND
ADVISORY FOR HARNEY AND MALHEUR COUNTIES AND THE VALLEYS OF SW IDAHO
TONIGHT AND SUNDAY. STRONGEST WINDS WILL BE IN SE OREGON OVERNIGHT
AND IN SW IDAHO LATE TONIGHT AND EARLY SUNDAY. WITH THE JET SAGGING
SOUTH INTO NV SUNDAY AND THE SURFACE GRADIENT BEGINNING TO
SLACKEN...EXPECT WINDS TO SLACKEN DURING THE AFTERNOON AND THAT
ADVISORY CONDITIONS WILL END BY 6PM SUNDAY. WIND AND TEMPERATURES
ONLY IN THE LOWER TO MID 40S IN THE SW IDAHO VALLEYS WILL MAKE FOR A
CHILLY DAY. AS THE UPPER LOW MOVES EAST OF THE AREA SUNDAY NIGHT AND
MONDAY...SEE A GRADUAL CLEARING TREND AND TEMPERATURES WILL REBOUND
ABOUT 5 DEGREES FROM SUNDAYS READINGS...WHICH WILL STILL BE BELOW
NORMAL.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...SLIGHT CHANCES FOR
SHOWERS ACROSS NORTHERN TERRAIN MONDAY NIGHT AS FORECAST AREA IS
DOMINATED BY NORTHWESTERLY FLOW ALOFT. CHANCES FOR PRECIPITATION
INCREASE ON TUESDAY AND TUESDAY NIGHT AS AN UPPER LEVEL SHORTWAVE
DIGS SOUTHEAST ACROSS CENTRAL IDAHO. SYSTEM WILL EXIT WEDNESDAY
MORNING - ALLOWING NORTHWESTERLY FLOW TO REGAIN CONTROL BY WEDNESDAY
AFTERNOON. HAVE MAINTAINED CHANCES FOR SHOWERS OVER HIGHER TERRAIN
ON WEDNESDAY DUE TO SUPPORT FROM A STRONG UPPER LEVEL JET AND LOW
CONFIDENCE IN MODEL SOLUTIONS. PATTERN WILL REMAIN ACTIVE ON
THURSDAY AS ANOTHER PACIFIC TROUGH MOVES INTO OR/ID. HOWEVER...
MODELS SHOWING DISTINCT TIMING DIFFERENCES AND CONFIDENCE IN ONSET
OF PRECIPITATION IS LOW. CONDITIONS LOOK TO DRY OUT FRIDAY/SATURDAY
AS A PACIFIC RIDGE AMPLIFIES OFF THE WEST COAST.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 3 PM MDT
     SUNDAY FOR IDZ011-IDZ013.
     WIND ADVISORY FROM 4 AM TO 6 PM MDT SUNDAY FOR IDZ016-IDZ028-
     IDZ030.
     WIND ADVISORY FROM 4 AM TO 3 PM MDT SUNDAY FOR IDZ012-IDZ014-
     IDZ015-IDZ029.
OR...WIND ADVISORY FROM 4 AM TO 3 PM MDT SUNDAY FOR ORZ064.
     WIND ADVISORY FROM MIDNIGHT MDT /11 PM PDT/ TONIGHT TO 3 PM MDT
     /2 PM PDT/ SUNDAY FOR ORZ061-ORZ063.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....DF
PREV SHORT TERM...JJ
PREV LONG TERM....MT/DD
Hazardous weather outlook, Mar 28, 5:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
600 AM MDT SAT MAR 28 2009

IDZ012-014>016-028>030-ORZ061-063-064-291200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
600 AM MDT SAT MAR 28 2009 /500 AM PDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FROM EARLY SUNDAY MORNING THROUGH
SUNDAY EVENING. WINDS OF AT LEAST 35 MILES AN HOUR WITH GUSTS TO
50 MILES AN HOUR ARE EXPECTED. SCATTERED SNOW SHOWERS WILL
ACCOMPANY THE GUSTY WINDS OVER SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...

IDZ011-013-ORZ062-291200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-BAKER COUNTY-
600 AM MDT SAT MAR 28 2009 /500 AM PDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A FAST MOVING STORM SYSTEM WILL BRING 1 TO 3 INCHES OF SNOW TO
MOUNTAIN VALLEYS WITH UP TO 6 INCHES AT HIGHER ELEVATIONS. GUSTY
WINDS WILL PRODUCE PERIODS OF BLOWING SNOW WHICH WILL REDUCE
VISIBILITIES...MAKING TRAVEL HAZARDOUS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SNOW SHOWERS ON SUNDAY WILL BRING AN ADDITIONAL 1 TO 3
INCHES OF SNOW.

.SPOTTER INFORMATION STATEMENT...

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Upper Treasure Valley

When
March 29, 2:00 AM MST to 6:00 PM MST
Where
Upper Treasure Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
43.129, -115.960 (the zone’s center; the record gives no point)

The Boise NWS ASOS recorded a peak gust of 53 MPH and over $100,000 in damages were sustained in the north end of Boise while Mountain Home had winds of 40 to 50 MPH for most of the day.

High Wind, Western Magic Valley

When
March 29, 3:30 AM MST to 6:00 PM MST
Where
Western Magic Valley forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$100,000
Reported by
Department of Highways
Coordinates
42.672, -114.581 (the zone’s center; the record gives no point)

The ITD site at Hansen Bridge in Twin Falls reported a peak gust of 64 MPH and winds over 50 MPH were reported around the area throughout the day.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152934, 152935.